Wisconsin, 2008

Hail in Wisconsin, May 2, 2008

May 2, 2008 · NWS ARX · 1 event in 1 county or zone

A few severe thunderstorms were triggered along a warm front in the late afternoon and early evening hours on May 2. Hail the size of nickels was reported by the emergency manager.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A few severe thunderstorms were triggered along a warm front in the late afternoon and early evening hours on May 2. Hail the size of nickels was reported by the emergency manager.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 2, 2:51 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, May 2, 2:51 PM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
351 PM CDT FRI MAY 2 2008

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT

SEVERE WEATHER POSSIBILITY LATE THIS AFTERNOON AND EARLY EVENING...
AND SNOW POSSIBILITIES LATE TONIGHT AND SATURDAY MORNING ARE THE
PRIMARY CONCERNS WITH THIS PART OF THE FORECAST.

AT 3 PM...A STRONG LOW PRESSURE SYSTEM WAS LOCATED ACROSS SOUTH
CENTRAL MINNESOTA. A WARM/OCCLUDED FRONT EXTENDED FROM SHEBOYGAN
WISCONSIN TO AUSTIN MINNESOTA. NORTH OF THIS FRONT...THE
TEMPERATURES RANGED FROM THE MID 40S TO MID 50S. MEANWHILE
TEMPERATURES WERE IN THE 60S AND 70S SOUTH OF THIS FRONT. RESIDUAL
CLOUDS FROM THIS MORNINGS SHOWERS AND THUNDERSTORMS HAS LIMITED
THE RECOVERY OF INSTABILITY IN THE WARM SECTOR OF THIS
SYSTEM. AS OF 02.19Z...THERE WAS A NARROW BAND OF SURFACE BASED
CAPES IN THE EXCESS OF 500 J/KG FROM DUBUQUE TO MASON CITY. THE
EFFECTIVE SHEAR IS RUNNING AROUND 30 KNOTS. THERE WAS A FEW
FUNNEL CLOUD REPORTS ACROSS NORTHEAST IOWA EARLIER IN THE AFTERNOON.
IN ADDITION...A 52 KNOT WIND GUST WAS REPORT AT A SCHOOL NET IN
MASON CITY AT 308 PM.

THE 02.18Z RUC IS CONTINUING TO SHOW THAT A NARROW RIBBON OF MOST
UNSTABLE CAPES BETWEEN 500 TO 800 J/KG WILL MOVE ACROSS NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST...WEST CENTRAL...AND
CENTRAL WISCONSIN LATE THIS AFTERNOON AND EVENING. BOTH THE 0-3 KM
AND 0-6 KM SHEAR ARE RUNNING AROUND 30 KNOTS. WITH QUITE A BIT OF
CLOUD COVER...IT LOOKS LIKE WE WILL HAVE A VERY LIMITED TIME
PERIOD FOR ANY SEVERE WEATHER. WE WILL HAVE TO WATCH THIS CLOSELY
THIS EVENING...BUT AT THIS TIME IT LOOKS LIKE IT WILL NOT BE A
WIDESPREAD EVENT. IT CONTINUES TO LOOK LIKE THE THREAT FOR ANY
THUNDERSTORMS SHOULD BE OVER BY 8 PM THIS EVENING.

BEHIND THIS SYSTEM...NORTHWEST WINDS WILL GUST INTO THE 20 TO
30 MPH RANGE...AND THERE WILL BE STRONG COLD AIR ADVECTION. WITH
THE MODELS CONTINUING TO SHOW THAT THE 850 MB TEMPERATURES WILL
FALL INTO THE -2C TO 0C RANGE LATE TONIGHT AND SATURDAY MORNING.
AS THE DEFORMATION BAND MOVES EAST ACROSS THE AREA. THE RAIN WILL
OCCASIONALLY CHANGE OVER SNOW AT TIMES. WITH TEMPERATURES ABOVE
FREEZING...I AM NOT EXPECTING ANY ACCUMULATIONS. HOWEVER IF THE
RATES ARE HIGH ENOUGH...YOU MAY SEE A BRIEF ACCUMULATION...BUT IT
WILL THEN MELT QUICKLY.

IT CONTINUES TO LOOK LIKE THE FRONTOGENETIC FORCING WILL QUICKLY
WEAKEN ON SATURDAY AFTERNOON. AS A THIS OCCUR...THE DEFORMATION
BAND OF PRECIPITATION WILL QUICKLY DISSIPATE.

.LONG TERM...MONDAY THROUGH FRIDAY

THE MEDIUM RANGE MODELS CONTINUE TO STRUGGLE WITH THE TIMING AND
LOCATIONS OF A SERIES OF TROUGHS MOVING EASTWARD ACROSS THE UNITED
STATES DURING THIS TIME PERIOD. THE RUN TO RUN CONSISTENCY HAS NOT BEEN
THAT GREAT DURING THE PAST SEVERAL DAYS. AS A RESULT...THERE IS
VERY LITTLE CONFIDENCE IN THIS PART OF THE FORECAST.

ONE OF THE FEW THINGS THAT HAS BEEN CONSISTENTLY SHOWING UP IN THE
MODELS IS A CHANCE OF SHOWERS ON MONDAY ACROSS NORTH CENTRAL AND
CENTRAL WISCONSIN AS A COLD FRONT MOVES THROUGH THE REGION. SINCE
THIS HAS BEEN A CONSISTENT SIGNAL...I HAVE ADDED A SMALL CHANCE OF
PRECIPITATION FOR THIS TIME PERIOD.

ONE THING THAT IS INTERESTING IS THAT THE 02.12Z GFS AND ECMWF ARE
NOW IN AGREEMENT THAT A TROUGH WILL MOVE THROUGH THE REGION ON
TUESDAY AND TUESDAY NIGHT. I CURRENTLY HAVE A 20 TO 30 PERCENT
CHANCE OF SHOWERS DURING THIS TIME PERIOD. IF THIS TREND CONTINUES...
WE WILL HAVE TO RAISE THESE PROBABILITIES A BIT HIGHER OVER THE
WEEKEND.

&&

.AVIATION...LATE THIS AFTERNOON THROUGH SATURDAY MORNING

STRONG AREA OF LOW PRESSURE WILL MOVE FROM WESTERN IA INTO WEST
CENTRAL WI BY EARLY THIS EVENING. THIS WILL SWING A COLD FRONT
NORTHEAST INTO THE AREA THIS AFTERNOON WITH A BROKEN LINE OF
SHRA/TS. A FEW OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND
HAIL. INCLUDED 2SM +TSRA WITH GUSTS TO 40 MPH AT THE KRST/KLSE TAF
SITES IN THE 20-22Z TIME FRAME. THE COLD FRONT AND ANY LINGERING
SHRA ACTIVITY WILL EXIT NORTHEAST OF THE AREA BY 03Z THIS EVENING.
BEHIND THE COLD FRONT AND SHRA ACTIVITY...CONDITIONS ARE EXPECTED TO
IMPROVE INTO VFR/MVFR CATEGORY. AS THE LOW MOVES INTO NORTHERN WI/UPPER
MICHIGAN TOWARD MORNING...WINDS WILL SHIFT AND BECOME GUSTY FROM THE
NORTHWEST. COLDER AIR FILTERING INTO THE AREA ON NORTHWEST WINDS
WILL PRODUCE A MIXTURE OF -SHRASN AFTER 08Z...WITH CIGS LOWERING
INTO MVFR RANGE.
&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

01/01/01
Hazardous weather outlook, May 2, 9:21 AM CST, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LA CROSSE WI
1021 AM CDT FRI MAY 2 2008

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-031000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
1021 AM CDT FRI MAY 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

OCCASIONAL THUNDERSTORMS ARE EXPECTED ACROSS THE REGION TODAY AS AN
AREA OF LOW PRESSURE TRACKS NORTHEAST FROM WESTERN IOWA INTO WEST
CENTRAL WISCONSIN. IF ENOUGH INSTABILITY DEVELOPS AHEAD OF THE
LOW...THERE IS THE POTENTIAL FOR A FEW SEVERE STORMS. THE TIMING FOR
THIS SEVERE THREAT WOULD BE MAINLY FROM 1 PM TO 8 PM. THE PRIMARY
SEVERE THREATS WOULD BE LARGE HAIL AND DAMAGING WINDS. A FEW
TORNADOES COULD ALSO OCCUR. THE HIGHEST SEVERE THREAT SHOULD ACROSS
THE SOUTH...MAINLY SOUTH OF A LINE FROM ROCHESTER MINNESOTA THROUGH
BLACK RIVER FALLS WISCONSIN.

IN ADDITION...HEAVY RAIN WILL ACCOMPANY THE STRONGER STORMS...AND
AMOUNTS UP TO AN INCH OR SO WILL BE POSSIBLE. THIS MAY EXASPERATE
ALREADY HIGHER THAN NORMAL RIVER LEVELS. THOSE WITH INTEREST ALONG
AREA RIVERS MAY WANT TO PAY CLOSE ATTENTION TO THE RIVER LEVELS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH EARLY THIS
EVENING. AGAIN...THE MAIN SEVERE THREAT AND NEED FOR SPOTTER
ACTIVATION WILL BE FOR AREAS ALONG AND SOUTH OF A LINE FROM
ROCHESTER MINNESOTA THROUGH BLACK RIVER FALLS WISCONSIN. IN
ADDITION...REPORTS OF RAINFALL AND RIVER LEVELS WOULD ALSO BE
APPRECIATED THROUGH SATURDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

DAS/RIECK

In the hours before

Local storm report, May 2, 12:05 PM CST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0105 PM CDT FRI MAY 02 2008

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE...
            ..REMARKS..

0103 PM     HEAVY RAIN       LA CROSSE 2E            43.82N 91.19W
05/02/2008  E0.05 INCH       LA CROSSE          WI   OFFICIAL NWS OBS

            0.05 SINCE 7 AM CDT
Local storm report, May 2, 1:05 PM CST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0205 PM CDT FRI MAY 02 2008

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE...
            ..REMARKS..

0140 PM     FUNNEL CLOUD     RICEVILLE 4SE           43.31N 92.51W
05/02/2008                   HOWARD             IA   TRAINED SPOTTER

            SPOTTER GY312
Local storm report, May 2, 1:14 PM CST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0214 PM CDT FRI MAY 02 2008

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE...
            ..REMARKS..

0200 PM     FUNNEL CLOUD     SARATOGA 4NW            43.41N 92.47W
05/02/2008                   HOWARD             IA   PUBLIC

            NUMEROUS REPORTS OF FUNNEL CLOUDS ACROSS HOWARD COUNTY.
Special weather statement, May 2, 1:19 PM CST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
219 PM CDT FRI MAY 2 2008

MNZ094-022015-

...SHOWERS WITH HISTORY OF FUNNEL CLOUDS MOVING THROUGH MOWER COUNTY...

SINCE 130 PM...LAW ENFORCEMENT OFFICIALS IN HOWARD COUNTY IOWA HAVE
REPORTED FUNNEL CLOUDS ACROSS NORTHWEST HOWARD COUNTY...MOVING
NORTHWEST AT 25 MPH INTO MOWER COUNTY.

AS THESE SHOWERS INCREASE IN INTENSITY THORUGH 3 PM...RESIDENTS
SHOULD BE AWARE OF THE POTENTIAL FOR BRIEF FUNNEL CLOUDS AND THE
POTENTIAL FOR A TORNADO. THE AREA IS BEING CLOSELY MONITORED FOR
FURTHER THUNDERSTORM INTENSIFICATION.

IF YOU LIVE IN OR NEAR ADAMS...BROWNSDALE...GRAND MEADOW...LE
ROY...ROSE CREEK...I 90 EXIT 193 AND I 90 EXIT 189 YOU SHOULD REMAIN
ALERT AND BE PREPARED TO MOVE TO A PLACE OF SAFETY IF A FUNNEL
SHOULD APPROACH THE GROUND.

SHOULD THE FUNNELS TOUCH DOWN...THEY ARE TORNADOES. TORNADOES THAT
DEVELOP IN THIS SITUATION ARE USUALLY WEAK AND SHORT-LIVED...BUT THEY
CAN CAUSE DAMAGE OVER A SMALL AREA. BE READY TO TAKE ACTION IF A
TORNADO WARNING IS ISSUED.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO CLOSELY MONITOR THE
SITUATION. PLEASE FORWARD FUNNEL OR TORNADO SIGHTINGS TO THE NEAREST
LAW ENFORCEMENT AGENCY...OR DIRECTLY TO THE NATIONAL WEATHER SERVICE.

BINAU
Special weather statement, May 2, 1:41 PM CST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
241 PM CDT FRI MAY 2 2008

MNZ094-022015-
MOWER-
241 PM CDT FRI MAY 2 2008

...SHOWERS WITH A HISTORY OF FUNNEL CLOUDS BEGINNING TO WEAKEN...

SHOWERS WITH A HISTORY OF FUNNEL CLOUDS FROM HOWARD COUNTY INTO THE
LEROY AREA OF MOWER COUNTY HAVE BEEN WEAKENING OVER THE PAST 15
MINUTES...AND FUNNEL REPORTS HAVE BEEN DECREASING OF LATE AS WELL.

THESE SHOWERS WILL STILL HAVE THE POTENTIAL TO PRODUCE FUNNELS
THROUGH 3 PM...BUT EVENTUALLY WILL RUN INTO A LESS FAVORABLE
AIRMASS AND LIKELY WEAKEN.

SHOULD THE FUNNELS TOUCH DOWN...THEY ARE TORNADOES. TORNADOES THAT
DEVELOP IN THIS SITUATION ARE USUALLY WEAK AND SHORT-LIVED...BUT THEY
CAN CAUSE DAMAGE OVER A SMALL AREA. BE READY TO TAKE ACTION IF A
TORNADO WARNING IS ISSUED.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO CLOSELY MONITOR THE
SITUATION. PLEASE FORWARD FUNNEL OR TORNADO SIGHTINGS TO THE NEAREST
LAW ENFORCEMENT AGENCY...OR DIRECTLY TO THE NATIONAL WEATHER SERVICE.

BINAU

The radar

The La Crosse radar (KARX), 126 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Grant

When
May 2, 4:00 PM CST
Where
Grant County, 1 mi S of Ellenboro
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
42.766, -90.620

The emergency manager reported nickel size hail south of Ellenboro.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86648.